Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 22, NWS Aberdeen, SD

August 9, 2014Hamlin County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 9, 2014, 4:11 PM CDT for Hamlin County, South Dakota. It was in force for 10 hr. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 4:11 PM CDT (21:11 UTC)
Expired
Aug 10, 2014, 2:00 AM CDT
In force
10 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 6:55 PM CDTHEAVY RAIN 6.258 N Bryant, SD
Aug 9, 7:44 PM CDTHEAVY RAIN 2.5Castlewood, SD
Aug 9, 7:47 PM CDTHEAVY RAIN 4.251 Sw Dempster, SD
Aug 9, 8:16 PM CDTHEAVY RAIN 4.67 W Hayti, SD
Aug 9, 8:20 PM CDTFLASH FLOOD4 N Estelline, SD
Aug 9, 8:41 PM CDTHEAVY RAIN 4.25Estelline, SD
Aug 9, 8:45 PM CDTHEAVY RAIN 5.1Estelline, SDSOCIAL MEDIA REPORT
Aug 9, 8:50 PM CDTFLASH FLOODEstelline, SDSEVERAL STREETS IN THE CITY OF ESTELLINE UNDERWATER
Aug 9, 9:30 PM CDTHEAVY RAIN 4.9Estelline, SD
Aug 9, 10:11 PM CDTHEAVY RAIN 3.96Hayti, SDHAMLIN CO EM CWOP STATION STORM TOTAL RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 249 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WGUS53 KABR 092111
FFWABR
SDC057-100300-
/O.NEW.KABR.FF.W.0022.140809T2111Z-140810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
411 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 1000 PM CDT

* AT 409 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING ACROSS
  THE WARNED AREA. 4.01 INCHES OF RAINFALL HAS BEEN MEASURED BY A
  TRAINED SPOTTER 2 MILES SOUTH SOUTHWEST OF HAZEL. ADDITIONALLY AT
  LEAST ONE COUNTY ROAD BETWEEN HAZEL AND VIENNA HAS WATER RUNNING
  OVER IT.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ESTELLINE...BRYANT...CASTLEWOOD...CLAREMONT COLONY...DEMPSTER...
  HAMLIN EDUCATION CENTER...HAYTI...HAZEL...KELLERTON CHURCH...LAKE
  NORDEN...POINSETT COLONY...STONE BRIDGE AND THOMAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4454 9705 4455 9750 4481 9748 4480 9688
      4454 9689

$$
DORN
3 follow-up statements
764 
WGUS73 KABR 092340
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 PM CDT SAT AUG 9 2014

SDC057-100300-
/O.CON.KABR.FF.W.0022.000000T0000Z-140810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMLIN SD-
640 PM CDT SAT AUG 9 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN HAMLIN COUNTY
UNTIL 1000 PM CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN HAND COUNTY. 
RADAR ESTIMATED RAINFALL AMOUNTS BETWEEN 3 AND 5 INCHES ALONG THE 
SOUTHERN SECTIONS OF THE COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
ESTELLINE...BRYANT...CASTLEWOOD...CLAREMONT COLONY...DEMPSTER...
HAMLIN EDUCATION CENTER...HAYTI...KELLERTON CHURCH...LAKE NORDEN...
POINSETT COLONY AND STONE BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES... AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4455 9750 4472 9748 4473 9689 4454 9689
      4454 9705

$$
KEARNS
147 
WGUS73 KABR 100139
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SAT AUG 9 2014

SDC057-100300-
/O.CON.KABR.FF.W.0022.000000T0000Z-140810T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMLIN SD-
839 PM CDT SAT AUG 9 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR HAMLIN COUNTY UNTIL 1000
PM CDT...

AT 837 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING WAS
OCCURRING ACROSS COUNTY ROAD 465 FOUR MILES NORTH OF ESTELLINE.

SOME LOCATIONS THAT COULD EXPERIENCE FLASH FLOODING 
INCLUDE...ESTELLINE...BRYANT...CASTLEWOOD...CLAREMONT 
COLONY...DEMPSTER...HAMLIN EDUCATION CENTER...HAYTI...KELLERTON 
CHURCH...LAKE NORDEN...POINSETT COLONY AND STONE BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN.

&&

LAT...LON 4455 9750 4472 9748 4473 9689 4454 9689
      4454 9705

$$
DORN
442 
WGUS53 KABR 100238
FFWABR
SDC057-100700-
/O.EXT.KABR.FF.W.0022.000000T0000Z-140810T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  HAMLIN COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 200 AM CDT

* AT 934 PM CDT...EMERGENCY MANAGEMENT REPORTED FLASH FLOODING
  CONDITIONS CONTINUE ACROSS PARTS OF THE WARNED AREA.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  ESTELLINE...BRYANT...CASTLEWOOD...CLAREMONT COLONY...DEMPSTER...
  HAMLIN EDUCATION CENTER...HAYTI...KELLERTON CHURCH...LAKE NORDEN...
  POINSETT COLONY AND STONE BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERAL RAINFALL REPORTS OF OVER 4 INCHES HAVE BEEN REPORTED THIS 
EVENING ACROSS HAMLIN COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4455 9750 4472 9748 4473 9689 4454 9689
      4454 9705

$$
DORN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:09 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 3:09 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
309 PM CDT SAT AUG 9 2014

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

A CLOSED UPPER LOW CONTINUES TO MOVE OVER NORTHEASTERN SD THIS
AFTERNOON. HELPED ALONG BY DAYTIME HEATING THE SHOWERS AND
THUNDERSTORMS ARE BECOMING MORE NUMEROUS AS ANTICIPATED ACROSS THE
EAST. CONFIDENCE DIMINISHES AS TO WHETHER OR NOT AREAL COVERAGE
WILL SPREAD TO INCLUDE MORE OF THE JAMES RIVER VALLEY OR AREAS IN
THE WESTERN CWA WHERE THERE IS A LITTLE CAPE AND SOME CLEARING.
KEPT IN SOME SLIGHT CHANCES TO COVER THE POTENTIAL.

THE UPPER LOW IS VERY SLOW MOVING AND WILL LIKELY KEEP PRECIP OVER
THE EAST THROUGH THE NIGHT AND INTO THE MORNING HOURS BEFORE
EXITING. AFTERNOON/EVENING INSTABILITY JUST BEHIND THE UPPER LOW
WILL ALLOW FOR SOME SHOWER DEVELOPMENT BEFORE THE REGION DRIES OUT
AS HIGH PRESSURE BUILDS IN OVER THE CWA ON MONDAY.

TEMPERATURES WILL BE SUPPRESSED IN CLOUDS AND RAIN BUT WILL BEGIN
TO REBOUND ON MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
AN UPPER LEVEL RIDGE WILL BE OVER THE REGION AT THE ONSET OF THE
LONG TERM. THIS WILL ALLOW FOR A COUPLE OF DRY DAYS...AS WELL AS
SEASONAL TEMPERATURES. THE PATTERN WILL CHANGE BY MID WEEK
HOWEVER...AS A WEST COAST TROUGH FLATTENS THE RIDGE AND MOVES
EASTWARD. MODELS BEGIN TO DIVERGE AT THIS POINT...WITH THE GFS
KEEPING THE ENERGY FURTHER SOUTH AND MAINTAINS A FASTER SOLUTION
AS COMPARED TO TO ECMWF. REGARDLESS OF THE TIMING DIFFERENCES...A
SURFACE FRONT WILL BE MOVING ACROSS THE REGION...WITH SEEMINGLY
STRONG MOISTURE RETURN. THEREFORE PRECIPITATION CHANCES INCREASE
BY THE END OF THE LONG TERM PERIOD. STUCK CLOSE TO ALLBLEND
GUIDANCE THROUGH THE FORECAST.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

MVFR CIGS ACROSS NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA SHOULD
SHOW SOME IMPROVEMENT THIS AFTERNOON...HOWEVER...SHOWERS AND
THUNDERSTORMS WILL ALSO REDEVELOP ACROSS NORTHEAST SOUTH DAKOTA.
HEAVY RAIN IS POSSIBLE...SO EXPECT BRIEF PERIODS OF LOWER
CIGS/VSBYS WITH ANY STORMS THAT MOVE OVER TAF SITES. LOW LEVEL
MOISTURE WILL REMAIN ABUNDANT THROUGH THE NIGHT...AND IFR FOG WILL
LIKELY DEVELOP AT THE KABR AND KATY TAF SITES BY THE EARLY MORNING
HOURS ON SUNDAY. HIGH PRESSURE WILL MOVE IN ON SUNDAY AND WINDS
SHIFT AROUND TO THE NORTHWEST.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...WISE
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 9, 3:37 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
337 AM CDT SAT AUG 9 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
337 AM CDT SAT AUG 9 2014 /237 AM MDT SAT AUG 9 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEAK SHOWERS AND STORMS WILL CONTINUE ACROSS THE AREA TODAY.
SEVERE WEATHER IS UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL SHOWERS AND STORMS WILL MOVE ALONG A FRONT SUNDAY.
AGAIN...SEVERE WEATHER IS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CONNELLY

In the hours before

Local storm report, Aug 9, 10:25 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HEAVY RAIN       COLUMBIA                45.61N  98.31W
08/09/2014  M3.40 INCH       BROWN              SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400595

WISE
Local storm report, Aug 9, 4:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
405 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HEAVY RAIN       HAZEL                   44.76N  97.38W
08/09/2014  M3.27 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400596

TMK
Local storm report, Aug 9, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
410 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HEAVY RAIN       2 SSW HAZEL             44.73N  97.40W
08/09/2014  M4.01 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400597

TMK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 4:40 PM CDTTornado Warning Tornado observedABRDeuel20 min
Aug 9, 5:35 PM CDTFlash Flood WarningABRRoberts12 hr
Aug 9, 5:46 PM CDTTornado WarningABRDeuel, Hamlin29 min
Aug 9, 6:51 PM CDTFlash Flood WarningABRGrant6 hr

Nearby

Flash Flood Warnings in South Dakota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.